Alert archive / Oregon / Red Flag Warnings in 2013
Red Flag Warning 4, NWS Medford, OR
NWS Medford, OR issued this red flag warning at Jul 16, 2013, 9:31 AM PDT for 6 counties in Oregon. It took effect at Jul 16, 2013, 12:00 PM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2013, 9:31 AM PDT (16:31 UTC)
- In effect from
- Jul 16, 2013, 12:00 PM PDT
- Expired
- Jul 16, 2013, 6:18 PM PDT
- In force
- 6 hr
- Issued by
- NWS Medford, OR
Counties Douglas County, OR, Harney County, OR, Jackson County, OR, Klamath County, OR, Lake County, OR, Lane County, OR
The radar
The Medford radar (KMAX), 138 km from the middle of the area, began a volume at 16:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 4.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2508 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
059 WWUS86 KMFR 161631 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 931 AM PDT TUE JUL 16 2013 ...SCATTERED DRY THUNDERSTORMS EXPECTED TODAY... .LOW PRESSURE MOVING NORTHWARD ALONG THE COAST WILL COMBINE WITH MOISTURE AND HEATING OVER THE AREA TO RESULT IN SCATTERED DRY THUNDERSTORMS OVER NORTHERN PORTIONS OF THE FORECAST AREA THIS AFTERNOON AND EVENING. ORZ617-623>625-170600- /O.NEW.KMFR.FW.W.0004.130716T1900Z-130717T0600Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 931 AM PDT TUE JUL 16 2013 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM PDT THIS EVENING FOR ABUNDANT LIGHTNING WITH DRY FUELS FOR FIRE WEATHER ZONES 617... 623...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM PDT THIS EVENING. * AFFECTED AREA: FIRE WEATHER ZONES 624...625...623 AND 617 * THUNDERSTORMS...SCATTERED DRY THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING FROM THE CRATER LAKE AREA TO SILVER LAKE AREA NORTHWARD. * OUTFLOW WINDS...GUSTY ERRATIC OUTFLOW WINDS OF 25 TO 40 MPH WILL BE POSSIBLE WITH THUNDERSTORM CELLS. * IMPACTS...SCATTERED DRY LIGHTNING WILL RESULT IN NUMEROUS NEW FIRE STARTS ACROSS THE WARNING AREA IN LOCATIONS WITH DRY FUELS. * FOR A DETAILED VIEW OF THE HAZARD AREA...VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=MFR PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. THESE CONDITIONS WILL CONTRIBUTE TO EXTREME FIRE BEHAVIOR. && $$ BTL VISIT US AT WWW.WEATHER.GOV/MEDFORD
1 follow-up statement
517 WWUS86 KMFR 170118 RFWMFR URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE MEDFORD OR 618 PM PDT TUE JUL 16 2013 ORZ617-623>625-170230- /O.CAN.KMFR.FW.W.0004.000000T0000Z-130717T0600Z/ UMPQUA NATIONAL FOREST-SOUTHERN OREGON CASCADES- KLAMATH BASIN AND THE FREMONT-WINEMA NATIONAL FOREST- SOUTH CENTRAL OREGON DESERT INCLUDING THE BLM LAND IN EASTERN LAKE AND WESTERN HARNEY COUNTIES- 618 PM PDT TUE JUL 16 2013 ...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 617... 623...624 AND 625... THE NATIONAL WEATHER SERVICE IN MEDFORD HAS CANCELLED THE RED FLAG WARNING. THERE MAY BE AN ISOLATED THUNDERSTORM THIS EVENING...BUT THE RISK FOR SCATTERED THUNDERSTORMS HAS DIMINISHED. $$ SPILDE VISIT US AT WWW.WEATHER.GOV/MEDFORD
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this red flag warning went out at Jul 16, 3:21 AM PDT, 6 hours 10 minutes earlier.
Area forecast discussion, Jul 16, 3:21 AM PDT, 6 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MEDFORD OR
321 AM PDT TUE JUL 16 2013
.DISCUSSION...A COUPLE FEATURES WILL AFFECT US TODAY TO CREATE WHAT
WILL LIKELY BE THE MOST INTERESTING WEATHER DAY OF THE WEEK. NOT
SURPRISINGLY...IT ALSO MAKES FOR THE MOST CHALLENGING FORECASTING
DAY OF THE WEEK. AS A PREFACE...TODAY WILL BE ANOTHER HOT DAY WITH
TEMPERATURES ABOUT 5 DEGREES ABOVE NORMAL...BUT NOT QUITE AS WARM
AS YESTERDAY GIVEN CLOUD COVER POTENTIAL AND A GENERALLY COOLER
AIR MASS MOVING IN.
NOW ON TO THUNDERSTORM POTENTIAL. FIRST...MOISTURE STREAMING FROM
SOUTHEAST TO NORTHWEST ACROSS THE FORECAST AREA IS MANIFESTING
ITSELF MAINLY IN THE FORM OF BUILDING CLOUDS AND COOLING CLOUD
TOPS...AND ONE LONE THUNDERSTORM TO THE WEST OF CAPE BLANCO. THE
HRRR MODEL HINTED AT THIS POSSIBILITY OVER RECENT RUNS...MAINLY
ALIGNING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SISKIYOU COUNTY
UP THROUGH JACKSON AND DOUGLAS COUNTIES. I HAVE KEPT A FAIRLY LARGE
BUFFER TO THE WEST AND EAST OF THESE COUNTIES...GIVEN THE CURRENT
CELL OFFSHORE THAT LIES OUTSIDE MODEL GUIDANCE. CONFIDENCE IN STORMS
FORMING THIS MORNING OVER MANY COUNTIES IS LOW...BUT CANNOT RULE OUT
THE CHANCE GIVEN THE AFOREMENTIONED COOLING CLOUD TOPS AND COLD
ADVECTION ALOFT...ESPECIALLY WEST OF THE CASCADES. THESE STORMS WILL
MOSTLY BE DRY BUT COULD DROP A BRIEF PERIOD OF LIGHT RAINFALL. OF
NOTE...THE GFS H7-H5 RH FORECAST FROM 00Z IS VERIFYING NICELY WITH
THE DEEPER MOISTURE WHERE CLOUDS ARE BUILDING THIS MORNING.
ADDITIONALLY...BULK SHEAR VALUES 0-6KM OF 40-60KT ARE VERY
STRONG...SO ANY STORMS THAT DO DEVELOP COULD BECOME ORGANIZED AND
GENERATE GUSTY WINDS.
LATER THIS MORNING...WHILE THIS DEEPER MOISTURE IS SHIFTING TO THE
NORTH...A WELL-DEFINED VORTICITY MAXIMUM WEST OF CAPE MENDOCINO WILL
BE SPREADING ENOUGH DYNAMICS TO ALIGN WITH DAYTIME HEATING...KEEPING
ISOLATED THUNDERSTORMS IN THE FORECAST EARLY THIS AFTERNOON FOR
PORTIONS OF THE WEST SIDE...THE CASCADES...AND NORTHERN KLAMATH AND
LAKE COUNTIES. THUNDERSTORM COVERAGE COULD BE ENHANCED WHERE THE
DEPARTING MOISTURE LINKS UP WITH SOME ENERGY FROM THE APPROACHING
SHORTWAVE...AND THIS WILL LIKELY BE NORTH OF CRATER LAKE...ALONG AND
ADJACENT TO THE CASCADES. WE HAVE DECIDED TO KEEP THUNDERSTORM
COVERAGE ISOLATED INSTEAD OF SCATTERED BECAUSE CRITICAL COMPONENTS
OF MOISTURE AND DYNAMICS DO NOT LOOK LIKE THEY WILL ALIGN...AND SOME
POST-PROCESSED GUIDANCE LIKE SPC CALIBRATED THUNDERSTORM GUIDANCE
HAS TRENDED DOWNWARD IN RECENT RUNS.
LATER IN THE AFTERNOON...THE MAIN SHORTWAVE REACHES THE COAST BUT
BRINGS WITH IT A DRY MID AND UPPER-LEVEL ENVIRONMENT...AS IS EVIDENT
ON WATER VAPOR IMAGERY THIS MORNING. THEREFORE...WE KEEP ISOLATED
THUNDERSTORMS MAINLY FROM THE CASCADES EASTWARD. BY TONIGHT...LACK
OF MOISTURE AND SURFACE HEATING SHOULD END THE THUNDERSTORM THREAT.
ON A SEPARATE NOTE FROM THUNDERSTORM POTENTIAL...WE EXAMINED GUIDANCE
AND MODEL OUTPUT THOROUGHLY TONIGHT...AND IT INDICATED CONTINUED
LOW HUMIDITY AND GUSTY WINDS FOR MODOC COUNTY THIS AFTERNOON...BUT
NOT QUITE REACHING RED FLAG CRITERIA.
ANOTHER HOT...BUT NOT BLAZING DAY IS EXPECTED WEDNESDAY...SIMILAR TO
TODAY IN TERMS OF TEMPERATURES AND WITH NO THUNDERSTORMS EXPECTED.
THEN...RIDGING BUILDS INTO THE FORECAST AREA IN EARNEST...PROVIDING
TEMPERATURES ABOUT 10 DEGREES ABOVE NORMAL FROM THURSDAY THROUGH
MONDAY.
&&
.AVIATION...STRATUS WITH CIGS RANGING FROM IFR TO LIFR IS ALREADY
PRESENT ALONG MUCH OF THE COAST SOUTH OF CAPE BLANCO. THIS
STRATUS IS EXPECTED TO MOVE NORTH AND SPREAD TO THE REMAINDER OF
THE COOS AND DOUGLAS COUNTY COAST THIS MORNING. AFTER SUNRISE...STRATUS
WILL LIKELY LIFT TO MVFR, BUT NOT BURN OFF COMPLETELY AS ONSHORE
FLOW INCREASES.
INLAND...VFR WILL CONTINUE FOR THE NEXT 24 HOURS...BUT ISOLATED
THUNDERSTORMS ARE POSSIBLE THROUGH THE EARLY EVENING.
ADDITIONALLY...LOW LEVEL SOUTHWEST TO WEST WINDS WILL BE GUSTY TO
25 MPH EAST OF THE CASCADES IN THE AFTERNOON AND EVENING.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
CA...NONE.
PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
PZZ370.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT THIS
AFTERNOON FOR PZZ370.
SMALL CRAFT ADVISORY FOR WINDS UNTIL 8 AM PDT THIS MORNING FOR
PZZ376.
SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 2 PM PDT THIS
AFTERNOON FOR PZZ376.
NSK/NSK/DWThe office that day
Everything else NWS Medford, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 15, 10:42 PM PDT | Small Craft Advisory for Winds | MFR | 9 hr | |
| Jul 15, 10:42 PM PDT | Small Craft Advisory for Hazardous Seas | MFR | 15 hr |
Nearby
Red Flag Warnings in Oregon, 2013Every red flag warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.